DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20184868

Trastuzumab induced radiation recall dermatitis: an interesting case

Anupama C., Anuradha H. V., Vinayak V. Maka

Abstract


Radiation recall dermatitis (RRD) is the appearance of skin reactions in previously irradiated skin which is triggered by the administration of certain drugs. Surgery, chemotherapy, and radiotherapy are the mainstay of treatment in breast cancer. RRD induced by trastuzumab has been rarely reported in India. This is a case report of a 56-year-old woman presented to the medical oncology outpatient department of our hospital with breast lump, and she was diagnosed to have human epidermal growth factor receptor 2 (HER-2/neu) positive invasive ductal carcinoma of left breast of stage T2N3cM0. She was treated with neoadjuvant chemotherapy, and she underwent modified radical mastectomy with axillary lymph node dissection. The treating oncologist was planned to start on adjuvant chemotherapy with injection trastuzumab for every four weeks, for 15 cycles. Patient received first dose of injection trastuzumab (450 mg) intravenously in the right (contralateral) arm and developed painful, swollen, erythematous blisters, and maculopapular rashes following the sharp linear borders of her previous radiation fields. She was reviewed by the medical oncologist and diagnosed as a rare case of RRD and treated with topical betamethasone cream. Causality assessment for RRD to trastuzumab was done using Naranjo and WHO-UMC scale and found to be in the category of probable and probable/ likely respectively.


Keywords


Breast cancer, Chemotherapy, Erythematous blisters, Maculopapular rashes, Radiation recall dermatitis (RRD), Radiotherapy, Trastuzumab

Full Text:

PDF

References


Moon D, Koo J, Suh C, Yoon C, Bae J, Lee S. Radiation recall dermatitis, induced by trastuzumab. Breast cancer. 2016;23(1):159-63.

Burris HA, Hurtig J. Radiation recall with anticancer agents. The oncologist. 2010;15:1227-37.

Lake DF. Immunopharmacology. Katzung BG. Basic and Clinical Pharmacology. 13th ed. Indian edition: McGraw-Hill; 2015:961.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clinical pharmacology and therapeutics. 1981;30(2):239-45.

World Health Organization. The use of the WHO-UMC system for standardized case causality assessment. Uppsala: The Uppsala Monitoring Centre; 2005. Available at: http://www.who.int/medicines/areas/quality_safety/safety_efficacy/WHOcausality_assessment.pdf. Cited on 15/10/2018.

D’Angio GJ, Farber S, Maddock CL. Potentiation of X-ray effects of actinomycin D. Radiology. 1959;73:175e177. Available at: https://pubs.rsna.org/doi/abs/10.1148/73.2.175?journalCode=radiology. Cited on 15/10/2018.

Alsabbak H, Aljuboori Z, Spierer M and Klein P. The association of adjuvant trastuzumab (Herceptin) with radiation recall dermatitis. J Can Sci Thera. 2013;05(12):427-9.

Belkacemi Y, Gligorov J, Ozsahin M, Marsiglia H, Lafontan BD, Laharie-Mineur H, et al. Concurrent trastuzumab with adjuvant radiotherapy in HER2-positive breast cancer patients: acute toxicity analyses from the French multicentric study. Annals of Oncol. 2008;19:1110-6.

Camidge R, Price A. Characterizing the phenomenon of radiation recall dermatitis. Radiotherapy and Oncol. 2001;59(3):237-45.

Hird AE, Wilson J, Symons S, Sinclair E, Davis M, Chow E. Radiation recall dermatitis: case report and review of the literature. Current Oncol. 2008;15(1):53-62.

Shrimali RK, McPhail NJ, Correa PD, Fraser J, Rizwanullah M. Trastuzumab-induced radiation recall dermatitis-first reported case. Clinical Oncol. 2009;21(8):634-5.